Intended for healthcare professionals

Letters Cardiovascular safety of methylphenidate

Cardiovascular safety of methylphenidate should also be considered in adults

BMJ 2016; 353 doi: https://doi.org/10.1136/bmj.i3418 (Published 22 June 2016) Cite this as: BMJ 2016;353:i3418
  1. François Montastruc1,
  2. medical pharmacologist,
  3. Guillaume Montastruc2,
  4. cardiologist,
  5. Jean-Louis Montastruc1,
  6. medical pharmacologist,
  7. Alexis Revet3,
  8. child and adolescent psychiatrist
  1. 1Service de Pharmacologie Médicale et Clinique, Centre Midi-Pyrénées de PharmacoVigilance, de Pharmacoépidémiologie et d’Informations sur le Médicament, Pharmacopôle Midi-Pyrénées, INSERM UMR 1027, CIC INSERM 1436, Toulouse, France
  2. 2Service de Cardiologie, Clinique des Cèdres Toulouse, Toulouse, France
  3. 3Service Universitaire de Psychiatrie de l’Enfant et de l’Adolescent, Centre Hospitalier Universitaire Toulouse, UMR 1027 Inserm-Université Paul Sabatier, Toulouse, France
  1. francois.montastruc{at}univ-tlse3.fr

Shin and colleagues showed an increased risk of arrhythmia from methylphenidate in children and young people with attention-deficit/hyperactivity disorder (ADHD).1 We were recently notified in our clinical unit of a spontaneous adverse drug reaction of ventricular extrasystoles in a 45 year old patient who had been taking methylphenidate alone (36 mg each working day) for two months. A few days after starting treatment he felt thoracic palpitations. Cardiac examination by a trained cardiologist gave normal results but routine electrocardiography showed three ventricular extrasystoles a minute. Twenty four hour Holter monitoring showed 3429 ventricular extrasystoles, and methylphenidate was withdrawn. Three months later the palpitations had disappeared and the number of ventricular extrasystoles was reduced to 395. Seven months later cardiological evaluation yielded normal results, and there were no ventricular extrasystoles on 24 hour Holter monitoring.

To investigate this adverse drug reaction we used VigiBase, WHO’s global individual case safety report (ICSR) database. Among the 9 573 704 reports between 1978 and 2016 in which both age and sex were known, 18 329 concerned methylphenidate, 30 having been registered as ventricular extrasystoles. After medical review of these 30 reports, 27 were included. Most (22) cases occurred in children and young people, but five were reported in adults.

These case reports from another international database are in agreement with the work of Shin and colleagues. Thus we emphasise the potential risk of cardiac arrhythmia in general and of ventricular extrasystoles in particular, not only in children and young people but also in adults, during exposure to methylphenidate. This adverse drug reaction can be explained by the indirect sympathomimetic properties of methylphenidate. Indeed, methylphenidate acts as a β-adrenoceptor agonist on cardiac tissue inducing increases in heart rate or cardiac arrhythmia, or both. Although this serious adverse drug reaction is rare as indicated by the number of reports on VigiBase, it should be taken into account because of the widespread exposure to methylphenidate.

Footnotes

  • Competing interests: None declared.

  • Patient consent obtained.

References

View Abstract